MAUDE Adverse Event Report: ARTHROCARE CORPORATION PROCISE EZ COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORPORATION PROCISE EZ COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number EIC8870-01
Medical Device Problem Code Arcing (2583)
Health Effect - Clinical Code Corneal Clouding/Hazing (1878)
Date of Event 06/28/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a bilateral dcr procedure (dacryocystorhinostomy), it was observed by the operators that the precise ez coblator wand diffused electric current into the lower cornea of the patient causing stromal scar inferior right off optical axis.A slight white spot appeared in the lower cornea, it appeared to be superficial.The procedure was completed using cold instruments with no surgical delay.The patient is in healing progress as the lesion still present using ointment and medication applied to the injured eye as recommended by the ophthalmologist.No further complications were reported.
 
Additional Manufacturer Narrative
A device deficiency was not identified, and the root cause of the reported event could not be determined since the device was not returned for evaluation.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that based on the information provided we are currently unable to rule out a user technique vs procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.It is unclear if the instructions for use were adhered to; however, it does caution that ¿procise plasma wand devices are contraindicated in the following: non-endoscopic procedures for functional endoscopic sinus surgery¿ and ¿due to the smaller anatomies of certain patients, carefully monitor the surrounding tissues to ensure tissue ablation is localized to the targeted tissue.¿ the patient impact was determined to be the reported change in surgical technique with the use of the cold instruments to complete the procedure which may extend the patients¿ recovery time, the eye lesion, and the use of medication for treatment.Please refer to the instructions for use for precautions and warnings related to the use of the device.Based on this investigation, the need for corrective action is not indicated.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.
 
Additional Manufacturer Narrative
The reported device was received for evaluation.Visual inspection observed the returned instrument shows no manufacturing abnormalities.The fluid delivery connector/system and power line has been cut from the device.Electrodes have been used.Debris is on and around the electrode.The electrode has been heavily used with erosion and damage to an edge.Product was out of the original packaging.No packaging returned.A functional evaluation could not be performed due to the power line being cut from the device.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that based on the information provided we are currently unable to rule out a user technique vs procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.The instructions for use does caution that ¿precise plasma wand devices are contraindicated in the following: non-endoscopic procedures for functional endoscopic sinus surgery¿ and ¿due to the smaller anatomies of certain patients, carefully monitor the surrounding tissues to ensure tissue ablation is localized to the targeted tissue.¿ the root cause could not be determined since the reported malfunction could not be duplicated during the investigation.Factors that can contribute to the reported event include the electrodes came into contact with a conductive medium, such as saline.Based on this investigation, the need for corrective action is not indicated.

Brand Name
PROCISE EZ COBLATOR II
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19913781
Report Number3006524618-2024-00302
Device Sequence Number8094970
Product Code GEI
UDI-Device Identifier00817470000450
UDI-Public00817470000450
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K202006
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/16/2026
Device Catalogue NumberEIC8870-01
Device Lot Number2110397
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/15/2024
Supplement Date Received by Manufacturer08/22/2024
09/16/2024
Initial Report FDA Received Date08/05/2024
Supplement Report FDA Received Date08/26/2024
09/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/16/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age5 YR
Patient SexUnknown
Patient Weight22 KG